Article

Drug-induced hypokalaemia.

Department of Clinical Pharmacology, Faculty of Medicine of Sousse, Sousse, Tunisia.
Current Drug Safety 01/2009; 4(1):55-61. DOI: 10.2174/157488609787354369
Source: PubMed

ABSTRACT Hypokalaemia (defined as a plasma potassium concentration<3.5 mEq/L) is a common electrolyte abnormality in clinical practice. Drugs are a common cause of either asymptomatic or symptomatic hypokalaemia. Drug-induced hypokalaemia is an important problem particularly in the elderly and in patients with cardiovascular, renal or hepatic disease. Hypokalaemia can complicate the use of the drug in the therapeutic concentration range, and can also be precipitated with overdose or conditions leading to drug intoxication. Because the etiologies of hypokalaemia are numerous, the diagnosis of drug-induced hypokalaemia may be overlooked. Physicians should always pay close attention to this common side effect. Evaluation and management of a hypokalaemic patient should include a careful review of medications history to determine if a drug capable of causing or aggravating this electrolyte abnormality is present.

1 Bookmark
 · 
173 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Yokukansan is a Chinese herbal medicine containing licorice that has been shown to alleviate the behavioral and psychological symptoms of Alzheimer’s disease, with few adverse effects. Increasing numbers of patients with Alzheimer’s disease in Japan are now being treated with this drug. However, yokukansan should be used with caution because of its potential to induce pseudoaldosteronism through the inhibition of 11-beta-hydroxysteroid dehydrogenase type 2, which metabolizes cortisol into cortisone. We present the case of an 88-year-old woman with a history of Alzheimer’s disease who was transferred to our emergency department because of drowsiness, anorexia, and muscle weakness. Her blood pressure was 168/90 mmHg. Laboratory data showed serum potassium of 1.9 mmol/l, metabolic alkalosis (pH 7.54; HCO 3−, 50.5 mmol/l; chloride, 81 mmol/l; sodium, 140 mmol/l), and respiratory disorders (pCO2, 60.5 mmHg; pO2, 63.8 mmHg). Plasma renin activity and aldosterone concentration were suppressed, and urinary potassium excretion was 22 mmol/l (calculated transtubular potassium gradient 12.9). An electrocardiogram showed flat T-waves and U-waves with ventricular premature contractions. Echocardiography denied volume depletion. Medical interview disclosed that she had been treated with a Chinese herbal medicine (yokukansan) containing licorice. The final diagnosis was pseudoaldosteronism and respiratory acidosis induced by licorice. Hypokalemia, metabolic alkalosis, and respiratory acidosis all subsided shortly after the discontinuation of yokukansan and initiation of intravenous potassium replacement. This case highlights the need for nephrologists to consider the possible involvement of Chinese herbal medicines, including yokukansan, when they encounter hypokalemia in elderly patients.
    CEN Case Reports. 05/2012; 2(1).
  • [Show abstract] [Hide abstract]
    ABSTRACT: Hyperkalemia is a common clinical condition that can be defined as a serum potassium concentration exceeding 5.0 mmol/L. Drug-induced hyperkalemia is the most important cause of increased potassium levels in everyday clinical practice. Drug-induced hyperkalemia may be asymptomatic. However, it may be dramatic and life threatening, posing diagnostic and management problems. A wide range of drugs can cause hyperkalemia by a variety of mechanisms. Drugs can interfere with potassium homoeostasis either by promoting transcellular potassium shift or by impairing renal potassium excretion. Drugs may also increase potassium supply. The reduction in renal potassium excretion due to inhibition of the renin-angiotensin-aldosterone system represents the most important mechanism by which drugs are known to cause hyperkalemia. Medications that alter transmembrane potassium movement include amino acids, beta-blockers, calcium channel blockers, suxamethonium, and mannitol. Drugs that impair renal potassium excretion are mainly represented by angiotensin-converting enzyme inhibitors, angiotensin-II receptor blockers, direct renin inhibitors, nonsteroidal anti-inflammatory drugs, calcineurin inhibitors, heparin and derivatives, aldosterone antagonists, potassium-sparing diuretics, trimethoprim, and pentamidine. Potassium-containing agents represent another group of medications causing hyperkalemia. Increased awareness of drugs that can induce hyperkalemia, and monitoring and prevention are key elements for reducing the number of hospital admissions, morbidity, and mortality related to drug-induced hyperkalemia.
    Drug Safety 07/2014; · 2.62 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The Wadi Onib mafic-ultramafic complex represents the best preserved, though tec-tonically dismembered, Neoproterozoic (Pan-African) ophiolite in the northern Red Sea Hills of the Sudan. Forming part of a regionally distinct, southwest to northeast trending ophiolite-decorated shear belt (Onib-Sol Hamed suture) it consists, from bottom to top, of a basal peridotite unit, an exceptionally thick (2–3 km) transitional zone (TZ) of in-terlayered cumulates, an isotropic gabbroic mass with plagiogranite bodies, and a sheeted basic dyke complex. The highest stratigraphic section of the ophiolitic sequence is rep-resented by pillowed basaltic lavas (containing fragmentary lenses of ribbon chert and/or graphitic to shaly carbonates) which are tectonically juxtaposed against the basal peri-dotite. Whereas the basal unit is strongly serpentinized and/or carbonatized, the transitional zone comprises abundant and well preserved pyroxenites, some of which are enriched in Cr relative to TiO 2 . The TZ also shows a polycyclic cumulate arrangement that possibly originated from multiple magma pulses rather than from tectonic interslicing. Moreover, mineral grading, gravity stratification and a spectrum of folds with varying geometrical dispositions and amplitudes within discrete layers as well as a vertical metamorphic zona-tion (suggesting seafloor hydrothermal processes) are evident within the Onib ophiolitic sequence. In particular, the volcanic component is Ti-rich, has a transitional IAT/MORB character and is indistinguishable from anomalous MORB and/or marginal basin basalts. Thus, the Onib is envisaged to be of arc/back-arc (marginal) basin affiliation, and it is clas-sified as a supra-subduction zone (SSZ) rather than normal MORB-type ophiolite. It was generated at 808 ± 14 Ma as documented by a plagiogranite single zircon Pb-Pb age. The ophiolitic sequence probably resulted from parental magma(s) generated through multi-stage partial fusion of mantle peridotite.
    Precambrian ophiolites, Developments in Precambrian geology, vol. 13 edited by TM Kusky, 01/2006: pages 163-206; Elsevier Science Publishers.

Full-text (2 Sources)

Download
45 Downloads
Available from
May 22, 2014